Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Shreveport, LA

March 9, 20197 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 9, 2019, 8:41 AM CST for 7 counties in Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 8:41 AM CST (14:41 UTC)
Expired
Mar 9, 2019, 9:30 AM CST
In force
49 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Camp County, TX, Franklin County, TX, Morris County, TX, Smith County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 126 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 3:49 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
2.0
Supercell composite
7.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 7:22 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 9, 7:22 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
722 AM CST Sat Mar 9 2019

.UPDATE...
Severe risk of mainly hail and damaging winds to continue through
much of the morning. Ongoing convection across mainly northeast
Texas and southeast Oklahoma at this time will continue spreading
east into southern Arkansas and extreme northern Louisiana.
Therefore, the severe thunderstorm watch has been expanded
eastward. /05/

&&

.PREV DISCUSSION... /issued 703 AM CST Sat Mar 9 2019/

AVIATION...

For the 09/12Z TAF period, mostly MVFR cigs are observed this
morning as breezy S/SW winds draw in Gulf moisture in the lower
flight levels. Expect convection to really begin increasing by mid
to late morning across East Texas and SHV/TXK and gradually spread
east toward ELD/MLU through the afternoon hours. Some storms could
be strong to severe with hail, gusty winds, and frequent lightning
the main aviation concerns. Showers and storms will eventually end
from west to east through this afternoon and evening with VFR cigs
returning before gradual clearing is expected overnight. S/SW wind
will range from near 12-18 kts with higher gusts of 25-30 mph even
outside of convection. Winds will gradually veer more W and then N
as a cold front advances through the region with speeds becoming
light to near calm after 10/03Z.

/19/

PREV DISCUSSION... /issued 453 AM CST Sat Mar 9 2019/

SHORT TERM.../Today through Sunday/

.Severe weather threat continues through this afternoon...

Deep southerly flow continues to usher in ample Gulf moisture
this morning with dew points already in the mid to upper 60s
areawide. S/SW winds at the sfc will be increasing throughout the
morning so did expand the Lake Wind Advisory to cover all of the
region through late afternoon. Of course, the primary concern
continues to center around the potential for severe thunderstorms
near and along an advancing dry line across west central Texas and
farther north of the Red River into SW Oklahoma at this time.
Robust convection is ongoing in these areas with several severe
thunderstorm warnings already issued so far this morning. The
strongest storms are currently near and along the I-35 corridor
over north central Texas with large hail being the primary concern
although damaging winds are also a possibility as these storms
track east of the DFW metro on toward our western zones.

As a result, Severe Thunderstorm Watch 11 does include McCurtain
County Oklahoma and the western half of NE Texas south to I-20.
Initially, look for storms to be elevated with very steep mid-
level lapse rates. However, as the dry line moves closer to the
region and temperatures warm, the capping inversion should start
to erode such that some surface-based instability should be
available for additional convective development as the day wears
on into the afternoon hours. Short-term progs also continue to a
show some 1500-2000 SBCAPE values possibly edging into our area
along with a 60-65 kt LLJ developing as winds continue to veer SW.
All this to say we also cannot rule out an isolated tornado or
two with the current Day 1 Convective Outlook placing much of our
area in a Slight Risk, generally along and north of I-20. Storms
will expand farther eastward through the afternoon with our NW
half beginning to clear later in the day behind the advancing dry
line. Severe potential will continue across our eastern areas
through the late afternoon before diminishing closer to sunset.

The cold front will finally begin to usher into the region this
evening and overnight but with little fanfare as the severe threat
will be over by this time. Look for gradually clearing skies with
temperatures falling into the 40s to lower 50s with light winds.
Through the day on Sunday, expect the frontal boundary to stall
down near the coast with some returning moisture along with weak
isentropic ascent. This may be enough to initiate a few showers,
mainly across our NW zones where a weak shortwave is also expected
to track along the middle Red River Valley on Sunday afternoon.
Highs on Sunday will manage to climb back into the 60s and 70s
with not much of an air mass change despite the frontal passage.

/19/

LONG TERM.../Sunday Night through Friday/

A stationary front will still be located near or just north of the
Gulf coast at the start of the period. Increasing isentropic ascent
should result in the development of scattered showers and
thunderstorms across much of the area. Coverage should increase
through the day and into Monday night as the front lifts back north
across the area. Southwesterly flow aloft should provide an ample
supply of deep layer moisture. The best rain chances during the day
Monday will be across East Texas south of Interstate 20 but will
shift northward with the warm front into Southeast Oklahoma and
extreme Northeast Texas by Monday night.

On Tuesday, a strong shortwave trough will dig into Northwest
Mexico. Forcing for ascent will spread over a large portion of the
Southern Plains. Most of the convection will remain over Oklahoma
and Texas on Tuesday and will become more focused along a rapidly
developing lee surface trough and Pacific cold front/dryline. As the
shortwave trough ejects northeast and into Kansas by noon Wednesday,
the dryline and associated surface low will surge eastward towards
our area. Strong to severe convection should develop ahead of the
dryline across Oklahoma and Texas late Tuesday, and this line of
storms should move into the western fringes of our area around
sunrise Wednesday before marching across the remainder of the area
during the daytime hours. In addition to the severe weather threat,
heavy rain and flooding may be a concern depending on how much rain
is received Monday and Tuesday.

The GFS has backed off considerably in regards to any lingering
rainfall after 00z Thursday. The ECMWF, which is showing better run-
to-run consistency, still suggests the frontal boundary will become
stationary across our area until Friday. If the front does stall,
this will keep showers and a few thunderstorms across at least the
southeast half of the forecast area for much of Thursday. A longwave
trough axis should bring another cold front through the area by
Friday morning finally pushing the precipitation out of the area and
ushering considerably drier and air into the region for Friday and
the following weekend.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  49  71  51 /  90  10  10  30
MLU  78  52  71  50 /  80  40  10  30
DEQ  74  44  62  46 /  90   0  10  30
TXK  76  47  64  47 / 100   0  10  30
ELD  75  47  69  48 / 100  10  10  30
TYR  76  49  70  50 /  90   0  10  30
GGG  78  49  72  50 /  90   0  10  30
LFK  77  52  75  55 /  50  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 4 PM CST this afternoon for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 4 PM CST this afternoon for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 4 PM CST this afternoon for OKZ077.

TX...Lake Wind Advisory until 4 PM CST this afternoon for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

05/09/19
Hazardous weather outlook, Mar 9, 6:05 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
605 AM CST Sat Mar 9 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
605 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Severe thunderstorms are possible today as a dryline moves across
the region. The entire area is at risk for severe weather, but the
greatest threat should be north of line from Alto Texas to
Columbia Louisiana. Tornadoes, large hail, and damaging winds will
be possible. The severe weather threat will diminish from west to
east and should end completely by sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms will return Monday and Tuesday as a warm
front moves northward across the area. Locally heavy rainfall
could lead to isolated flooding.

Strong to severe thunderstorms will be possible again early
Wednesday morning through late Wednesday afternoon. Damaging winds
and large hail will be the primary threats, but isolated tornadoes
cannot be ruled out.

The severe weather threat should end by Wednesday evening, but
rain will likely linger across portions of Southern Arkansas, much
of Louisiana, and Deep East Texas until early Friday morning.
Given the rainfall already expected earlier in the week, any
additional heavy rainfall could lead to more flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through late this
afternoon.

09

In the hours before

Special weather statement, Mar 9, 5:50 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
550 AM CST Sat Mar 9 2019

ARZ050-051-059-OKZ077-TXZ096-097-091230-
Howard AR-Sevier AR-Little River AR-McCurtain OK-Bowie TX-
Red River TX-
550 AM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SEVIER...CENTRAL HOWARD...SOUTHEASTERN MCCURTAIN...NORTHWESTERN BOWIE
AND EAST CENTRAL RED RIVER COUNTIES UNTIL 630 AM CST...

At 550 AM CST, Doppler radar was tracking a strong thunderstorm near
Arkinda, or 9 miles west of Foreman, moving northeast at 60 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
De Queen, Dierks, Horatio, Foreman, De Kalb, Lockesburg, Winthrop,
Gillham, Ben Lomond, Arkinda, Center Point, Avery, Oak Grove,
Haworth, Eagletown, Silver Ridge, Moon, Cerrogordo, Beaverdams and
Goodlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3402 9382 3400 9382 3345 9470 3369 9496
      3421 9447 3419 9447 3419 9424 3427 9424
      3427 9426 3434 9425
TIME...MOT...LOC 1150Z 226DEG 55KT 3375 9456

19
Special weather statement, Mar 9, 6:03 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
603 AM CST Sat Mar 9 2019

OKZ077-TXZ096-091245-
McCurtain OK-Red River TX-
603 AM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES UNTIL 645 AM CST...

At 602 AM CST, Doppler radar was tracking a strong thunderstorm over
Deport, or 14 miles southeast of Paris, moving northeast at 60 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Idabel, Bogata, Bagwell, Manchester, Wright City,
Valliant, Detroit, Millerton, Haworth, Garvin, Farmers Hill, Negley,
Woodland, Redland, Silver City, Holly Creek, Glover, Kiomatia and
Albion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3379 9531 3394 9517 3394 9516 3396 9516
      3415 9497 3384 9461 3342 9531
TIME...MOT...LOC 1202Z 226DEG 55KT 3355 9533

19
Special weather statement, Mar 9, 6:55 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
655 AM CST Sat Mar 9 2019

OKZ077-TXZ096-091345-
McCurtain OK-Red River TX-
655 AM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCURTAIN AND NORTHERN
RED RIVER COUNTIES UNTIL 745 AM CST...

At 654 AM CST, Doppler radar was tracking a strong thunderstorm over
Bagwell, or 10 miles northwest of Clarksville, moving northeast at 65
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Idabel, Broken Bow, Bagwell, Manchester, Detroit,
Millerton, Haworth, Garvin, Moon, Goodwater, Shinewell, Woodland,
Redland, America, Kiomatia, Oak Hill, Golden, Bokhoma and Farmers
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3383 9531 3420 9466 3380 9448 3370 9474
      3369 9475 3347 9531
TIME...MOT...LOC 1254Z 243DEG 55KT 3367 9522

09
Local storm report, Mar 9, 7:57 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             2 NNE DE QUEEN          34.07N 94.32W
03/09/2019  E0.70 INCH       SEVIER             AR   EMERGENCY MNGR

&&

CN
Local storm report, Mar 9, 7:59 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     2 NNE DE QUEEN          34.07N 94.32W
03/09/2019  E60 MPH          SEVIER             AR   EMERGENCY MNGR

&&

CN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:03 AM CSTSpecial Weather StatementSHVRed River42 min
Mar 9, 6:55 AM CSTSpecial Weather StatementSHVRed River50 min
Mar 9, 7:08 AM CSTSevere Thunderstorm WarningSHVRed River67 min
Mar 9, 9:24 AM CSTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Rusk, Smith, Upshur and 1 more66 min
Mar 9, 9:29 AM CSTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Morris, Red River, Titus and 1 more61 min
Mar 9, 10:14 AM CSTTornado WarningSHVBowie, Cass16 min
Mar 9, 10:24 AM CSTSevere Thunderstorm WarningSHVBowie, Cass, Marion66 min
Mar 9, 10:33 AM CSTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk, Smith42 min
Mar 9, 10:40 AM CSTTornado WarningSHVCass, Marion50 min
Mar 9, 11:17 AM CSTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk43 min
Mar 9, 11:34 AM CSTSpecial Weather StatementSHVCherokee, Rusk41 min
Mar 9, 11:56 AM CSTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk39 min
Mar 9, 12:04 PM CSTSpecial Weather StatementSHVPanola, Shelby41 min
Mar 9, 12:12 PM CSTSpecial Weather StatementSHVNacogdoches48 min
Mar 9, 12:50 PM CSTSpecial Weather StatementSHVShelby40 min
Mar 9, 12:52 PM CSTSpecial Weather StatementSHVNacogdoches38 min
Mar 9, 1:44 PM CSTSpecial Weather StatementSHVShelby46 min
Mar 9, 3:13 PM CSTSpecial Weather StatementSHVAngelina32 min
Mar 9, 11:20 AM CSTSevere Thunderstorm WarningSHVClaiborne, Webster40 min
Mar 9, 11:24 AM CSTTornado WarningSHVClaiborne, Webster36 min
Mar 9, 11:59 AM CSTSevere Thunderstorm WarningSHVClaiborne37 min
Mar 9, 12:47 PM CSTSpecial Weather StatementSHVLincoln, Union43 min
Mar 9, 1:28 PM CSTSevere Thunderstorm WarningSHVLincoln, Union32 min
Mar 9, 1:31 PM CSTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln44 min
Mar 9, 1:52 PM CSTSpecial Weather StatementSHVLincoln, Union38 min
Mar 9, 2:05 PM CSTSpecial Weather StatementSHVBienville, Lincoln40 min
Mar 9, 2:32 PM CSTSpecial Weather StatementSHVSabine43 min
Mar 9, 2:36 PM CSTSpecial Weather StatementSHVRed River39 min
Mar 9, 3:26 PM CSTSpecial Weather StatementSHVNatchitoches34 min
Mar 9, 4:04 PM CSTSpecial Weather StatementSHVOuachita26 min
Mar 9, 4:08 PM CSTSpecial Weather StatementSHVNatchitoches37 min
Mar 9, 5:50 AM CSTSpecial Weather StatementSHVHoward, Sevier40 min
Mar 9, 7:41 AM CSTSevere Thunderstorm WarningSHVHoward, Sevier34 min
Mar 9, 8:17 AM CSTSevere Thunderstorm WarningSHVHoward, Sevier43 min
Mar 9, 12:28 PM CSTSpecial Weather StatementSHVUnion47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.